Ask your GP: I have reversed my diabetes and want to stop taking metformin

Ask your GP: I have reversed my diabetes and want to stop taking metformin

Q: I was diagnosed with type 2 diabetes last year and was prescribed 500 mg of metformin daily. But I decided to overhaul my lifestyle by eating healthy and as a result I lost 2 stones and my HbA1c score dropped from 92 to 36. So should I keep taking metformin or can I stop?

PD

A: WHAT an outstanding achievement and I applaud your effort and commitment.

Type 2 diabetes is a serious condition that affects an increasing number of people, mainly thanks to rising rates of obesity.

The condition causes blood sugar (glucose) to rise to dangerously high levels.

While many people experience few or no symptoms, these high levels can cause major complications if left unchecked, including damage to the eyes and nervous system, along with an increased risk of heart disease through rapidly accelerating atherosclerosis (where the arteries become clogged) .

In type 2 diabetes, the body stops responding properly to insulin, a hormone that helps absorb glucose from the blood and transport it to muscle cells where it is used for energy. Instead, glucose builds up in the body and causes long-term damage.

A marker of diabetes is sugar in the urine. A blood sugar test may then be performed to confirm the diagnosis.

But this is an instant result, and a more revealing result comes from an HbA1c blood test, which gives a measure of your average blood sugar level over the past two to three months.

It is recommended that people diagnosed with type 2 diabetes have an HbA1c level below 48mmol/mol.

His excellent self-monitoring has reduced his from 92 to just 36 mmol/mol, effectively placing him in ‘remission’.

But you will need to stick to your lifestyle and diet plan or your weight will go back on and your diabetes could come back.

As for whether or not you should continue to take metformin, you should take your GP’s advice, but I anticipate the prescription will stop if regular HbA1c tests confirm your readings remain in the safe zone.

Q: I HAVE Barrett’s esophagus. I have phlegm in my throat constantly and it seems like I am coughing all the time. I was prescribed Beconase which doesn’t help much. Any ideas?

BI

A: BARRETT’S ESOPHAGUS, as I hope you’ve been told, occurs as a result of gastroesophageal reflux disease (GERD), where acid leaks from the stomach into the esophagus, causing heartburn and possibly a recurring cough.

In the long term, constant exposure to acid can cause the cells at the base of the esophagus to change, making the lining red and thick. In a small proportion of cases (less than 1 percent), these altered cells can become cancerous.

Conventional treatment for Barrett’s disease is proton pump inhibitors (PPIs), drugs such as omeprazole that suppress acid production. However, between 10 and 40 percent of patients continue to experience symptoms despite taking prescribed medication.

Your symptoms (cough and phlegm in your throat) are likely due to continuous reflux, so-called “silent” reflux at night.

This has previously been a matter of debate, but the balance of opinion is now that GERD can lead to nasal disorders such as sinusitis in some people. The fact that you have been prescribed Beconase (chemical name beclomethasone) steroid nasal spray to reduce inflammation suggests that this is what your doctor thinks you have.

However, as this has not helped you, I have two suggestions for you to discuss with your GP.

First, you may need to be prescribed a stronger steroid nasal spray, such as fluticasone, to use at night and in the morning. And second, your current dose of PPI may not be enough to suppress your acid production. Sometimes some patients need 40 mg or even 80 mg once a day.

© Only dmg media

Leave a Comment